Maryland, 2012

Flooding in Maryland, February 29, 2012

February 29, 2012 · NWS PBZ · 2 events in 1 county or zone

Showers and thunderstorms with heavy rain developed in the warm sector along the Mason-Dixon line in the afternoon on the 29th. These showers continued to train over parts of Marion, Monongalia, and Preston counties in West Virginia as well as Garrett County in Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms with heavy rain developed in the warm sector along the Mason-Dixon line in the afternoon on the 29th. These showers continued to train over parts of Marion, Monongalia, and Preston counties in West Virginia as well as Garrett County in Maryland. Two to three inches of rain were reported within only a few hours in addition to the rain from earlier in the day with the passage of the warm front. Roads were made impassable by fast moving floodwaters and mudslides. Approximately 260 homes and businesses were impacted in Marion and Preston counties combined.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 29, 6:02 PM EST, 9 minutes earlier.

Area forecast discussion, Feb 29, 6:02 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EST WED FEB 29 2012

.SYNOPSIS...
A LOW PRESSURE CENTER NEAR CHICAGO WILL PUSH NORTHEAST INTO THE
LAKES AND WEAKEN...DRAGGING A COLD FRONT ACROSS THE OHIO VALLEY
TOWARD DAYBREAK THURSDAY. SHOWERS AND SCATTERED THUNDERSTORMS
AHEAD OF THE COLD FRONT WILL END AS THE DRY SLOT MOVES ACROSS
THE DISTRICT THURSDAY. THE NEXT COLD FRONT WILL BRING MORE SHOWERS
FOR LATE FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATED TO REDUCE POPS IN THE NORTHERN PORTION OF THE FORECAST
AREA. SHOWERS AND SCATTERED THUNDERSTORMS ACROSS SOUTHERN OHIO
INTO NORTHERN WEST VIRGINIA ARE DIMINISHING IN INTENSITY AND
COVERAGE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 11PM SOUTH OF THE
MASON DIXON LINE WHERE ANOTHER INCH OF RAIN WOULD BRING STREAMS
AND CREEKS OUT OF THEIR BANKS. AN ADDITIONAL INCH OF RAIN IN THREE
HOURS OR LESS WILL BRING STREAMS AND CREEKS OUT OF THEIR BANKS. A
TORNADO WATCH REMAINS IN EFFECT THIS EVENING FOR EASTERN OHIO AND
THE NORTHERN PANHANDLE OF WEST VIRGINIA AND WETZEL COUNTY. STRONG
THUNDERSTORMS COULD FORM WHERE THE CLOUDS HAVE CLEARED AND
SUNSHINE MAY TRIGGER THE THUNDERSTORMS. THE GREATEST THREAT FOR
SEVERE STORMS WILL BE IN THE SOUTHERN PORTIONS OF OHIO.

AS THE SURFACE SLOW MOVES INTO THE LAKES AND THE COLD FRONT PUSHES
EAST...THE DRY SLOT BEHIND THE FRONTAL SHOWERS WILL END THE SHOWERS
FROM WEST TO EAST. A CHANCE OF SHOWERS WILL PERSIST ACROSS THE
NORTHERN PORTIONS OF THE FORECAST AREA FOR THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
SHORTWAVE RIDGE WILL PROVIDE A DRY BREAK THURSDAY NIGHT. A WELL
DEVELOPED LOW PRESSURE SYSTEM, MOVING NORTHEAST FROM OKLAHOMA TO
MICHIGAN, MORE MOISTURE...AND WARMER TEMPERATURES TOWARD THE AREA
ON FRIDAY, WITH POSSIBLY SHOWERS LATE IN THE DAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THAT LOW PRESSURE IS FORECAST TO PUSH ANOTHER COLD FRONT ACROSS THE
UPPER OHIO VALLEY DURING FRIDAY NIGHT AND EARLY SATURDAY.

POST FRONTAL NORTHWEST FLOW SUPPORTS A COOL DOWN WITH A MIX OF RAIN
AND SNOW SHOWERS POSSIBLE SATURDAY NIGHT AND SUNDAY. THE ENSUING
BROAD RIDGE SHOULD PROMOTE DRY CONDITIONS AND MODERATING
TEMPERATURES MONDAY AND TUESDAY. DRY WEATHER WILL PERSIST INTO
WEDNESDAY WITH WARMING TEMPERATURES.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A WARM FRONT REMAINS ALONG A KUCP-KBTP-KIDI LINE WITH IFR CONDITIONS
PERSISTING NORTH AND EAST OF THE BOUNDARY. EXPECT IFR CONDITIONS TO
CONTINUE AT KFKL AND KDUJ THROUGH 03-05Z...WITH PREDOMINATELY VFR
CONDITIONS FURTHER SOUTH IN THE WARM SECTOR. AREAS OF SHOWERS AND
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND TRACK RAPIDLY
EASTWARD ACROSS SOUTHERN TERMINALS AHEAD OF A COLD FRONT THROUGH
AROUND 05Z. MVFR AND BRIEF IFR RESTRICTIONS ALONG WITH GUSTS TO 40KT
CAN BE EXPECTED IN STRONGER STORMS.

SURFACE WINDS WILL VEER FROM SOUTHWEST TO WEST BEHIND THE FRONT
LATER TONIGHT WITH GUSTS UP TO 30KT AT TIMES THROUGH THURSDAY.

OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
GENERALLY VFR WEATHER IS EXPECTED UNDER WEAK RIDGING THROUGH FRIDAY.

RESTRICTIONS AND SHOWERS ARE POSSIBLE AGAIN FRIDAY NIGHT AND
SATURDAY AS ANOTHER LOW PRESSURE SYSTEM TRACKS NORTHEAST AND PUSHES
A COLD FRONT THROUGH THE AREA. A REINFORCING SHOT OF COLD AIR WILL
BRING SCATTERED RAIN AND SNOW SHOWERS AND POSSIBLE RESTRICTIONS
LATE SUNDAY INTO EARLY MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 11 PM EST THIS EVENING FOR MDZ001.
OH...NONE.
PA...NONE.
WV...FLASH FLOOD WATCH UNTIL 11 PM EST THIS EVENING FOR WVZ012-
     021>023-041.

&&
Hazardous weather outlook, Feb 29, 1:48 PM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EST WED FEB 29 2012

PAZ007>009-013>016-022-023-011900-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
148 PM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-011900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
148 PM EST WED FEB 29 2012

...TORNADO WATCH 49 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WIND
WITH ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ020-021-029-031-073>076-011900-
BEAVER-ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-
148 PM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ021>023-041-011900-
GARRETT-MARION-MONONGALIA-PRESTON-TUCKER-
148 PM EST WED FEB 29 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ012-011900-
WETZEL-
148 PM EST WED FEB 29 2012

...TORNADO WATCH 49 IN EFFECT UNTIL 9 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WIND
AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 29, 4:57 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EST WED FEB 29 2012

MDZ001-WVZ012-021>023-041-292300-
GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-TUCKER WV-WETZEL WV-
457 PM EST WED FEB 29 2012

...STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...PRESTON...MONONGALIA...MARION...WETZEL AND TUCKER...

AT 448 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
CONTINUED TO SHOW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5
MILES SOUTHEAST OF DEEP CREEK LAKE STATE PARK TO FAIRMONT...MOVING
EAST AT 65 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN TO SEVERE LEVELS.

IN ADDITION...THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY
CAUSE PONDED WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN
BE REDUCED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  WORTHINGTON...        WINFIELD...           TUNNELTON...
  TERRA ALTA...         SMITHFIELD...         SILVER LAKE...
  ROWLESBURG...         RIVESVILLE...         NEWBURG...
  MONONGAH...           MANNINGTON...         KINGWOOD...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST WEDNESDAY EVENING
FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.

&&

LAT...LON 3947 7906 3929 7929 3923 7942 3922 7931
      3919 7929 3918 7931 3918 7944 3921 7939
      3923 7942 3919 7948 3921 7982 3930 7990
      3945 7993 3938 8007 3939 8020 3947 8049
      3943 8055 3949 8074 3950 8074 3972 7893

34
Local storm report, Feb 29, 5:06 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLOOD            FAIRMONT                39.48N  80.14W
02/29/2012                   MARION             WV   PUBLIC

            STREAMS IN BUILDINGS

&&

EVENT NUMBER PBZ1200323

RG
Local storm report, Feb 29, 5:17 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       TERRA ALTA              39.45N  79.55W
02/29/2012  M2.90 INCH       PRESTON            WV   CO-OP OBSERVER

            2.9 INCHES SINCE 700AM

&&

EVENT NUMBER PBZ1200324

RG
Local storm report, Feb 29, 5:27 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
527 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     FLASH FLOOD      KINGWOOD                39.47N  79.68W
02/29/2012                   PRESTON            WV   EMERGENCY MNGR

            3 MUDSLIDES NEAR FELLOWSVILLE... ALBRIGHT... AND
            KINGWOOD

&&

EVENT NUMBER PBZ1200325

RG
Special weather statement, Feb 29, 5:27 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
527 PM EST WED FEB 29 2012

OHZ059-068-069-WVZ003-004-012-292330-
BELMONT OH-MARSHALL WV-MONROE OH-NOBLE OH-OHIO WV-WETZEL WV-
527 PM EST WED FEB 29 2012

...THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
BELMONT...MONROE...NOBLE...OHIO...MARSHALL AND WETZEL...

AT 523 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN 5 MILES NORTHWEST OF
HARRIETTSVILLE...MOVING EAST AT 45 MPH.

THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN BE REDUCED.

IN ADDITION...WIND GUSTS NEAR 50 MPH MAY BE POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  SARAHSVILLE...        DUDLEY...             CALDWELL...
  HARRIETTSVILLE...     SUMMERFIELD...        LEWISVILLE...
  GRAYSVILLE...         WOODSFIELD...         ANTIOCH...
  SOMERTON...           FLY...                BENWOOD...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST WEDNESDAY EVENING
FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.

&&

LAT...LON 4016 8055 3959 8056 3957 8084 3959 8086
      3958 8090 3960 8095 3956 8100 3956 8104
      3957 8126 3960 8128 3959 8129 3960 8139
      3964 8146 3959 8147 3958 8151 3976 8162

34
Local storm report, Feb 29, 6:01 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HEAVY RAIN       FAIRMONT                39.48N  80.14W
02/29/2012  M2.67 INCH       MARION             WV   TRAINED SPOTTER

            2.67 INCHES SINCE THIS MORNING...1.87 INCHES SINCE
            330PM

&&

EVENT NUMBER PBZ1200326

RG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Garrett

When
February 29, 6:11 PM EST to 7:30 PM EST
Where
Garrett County, 2.07 mi N of Mtn Lake Park to 1.39 mi SSW of Deer Park
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
39.430, -79.380

Public submitted photo via media web page showing water flowing over Sand Flat Road.

Flood, Garrett

When
February 29, 6:30 PM EST to 7:30 PM EST
Where
Garrett County, 1.59 mi NW of Deer Park to 1.36 mi N of Deer Park
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.436, -79.351

Emergency manager reported numerous roads and streets flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360875, 360880.